Jump to content

Mindsight: Long-term side-effects?


Mindsight

Recommended Posts

I am 23 years old, and have been medicated for major depression / bipolar / schizoaffective disorder since I was 12.

The medication has varied over the years, but has included anti-depressants, anti-psychotics & mood stabilizers.

A few years ago, I started to question whether chemicals were really the answer, and successfully replaced anti-psychotics and mood stabilizers with mindfulness, meditation & nutrition.

Over the past 8 months, I have also been tapering off my anti-depressants (starting dose: Effexor XR 375mg + Avanza 30mg, current dose: Effexor XR 50mg.)

I am feeling very positive about my decision, as I feel much healthier and more alive than I did when I was fully medicated.

 

However, I'm a little worried about the physiological damage that all those chemicals may have caused during my developmental years.

I'm wondering if anyone can tell me about their experiences post-medication, particularly whether they noticed any changes in the following areas:

 

- energy (or fatigue)

- memory

- concentration

- libido

- weight

 

My memory, concentration, libido & energy levels have all decreased quite dramatically with medication.

My weight has fluctuated with the starting & stopping of various meds, but I have gained more weight than I have lost.

Are these areas that might return to normal once I am off anti-depressants? Or do I need to accept them as potentially permanent/long-term changes in my mind/body?

(By the way, I have become pretty good at peaceful acceptance of any situation, so don't hold back if you have 'bad news'!)

 

Thanks for reading!

Link to comment

There is a difference between long term side effects and permanent side effects. IMO, I don't think any of your issues is irreversible, though it may take time.

 

I lost weight pretty quickly after stopping Effexor. I went from 235lbs to 195lbs in less than a year from my last dose. I later suffered from digestive problems but I lost the first 40lbs mostly from the lack of sugar and carb cravings which were relieved when I stopped the meds. On meds I drank beer, craved cakes and candies and ate a poor diet. As I said, these cravings were quick to leave me.

 

My libido (or desire) improved quite a lot within the first six months. Memory, concentration, energy ... it's tougher to say. I had a lengthy insomnia as well as supersensitivity to routine foods and stimulants (vitamins, tea/coffee, protein powders, supplements) and I'm sure this messed with my head symptoms.

 

I wish a site like this had existed when I first tapered, because I really knew nothing at all at that time.

 

A caveat, I was started on medications at age 18. 12 is terribly young and early exposure may play a factor. In any event, I imagine you can achieve recovery and a better understanding of health that will serve you well for the rest of your life.

 

Alex

 

EDIT: I said Effexor but I have a lengthy Rx list including history of antipsychotic, mood stabilers, everything really.

"Well my ship's been split to splinters and it's sinking fast
I'm drowning in the poison, got no future, got no past
But my heart is not weary, it's light and it's free
I've got nothing but affection for all those who sailed with me.

Everybody's moving, if they ain't already there
Everybody's got to move somewhere
Stick with me baby, stick with me anyhow
Things should start to get interesting right about now."

- Zimmerman

Link to comment
  • Administrator

Don't worry, Mindsight. Just go slow with your tapers, it sounds like you will be fine.

This is not medical advice. Discuss any decisions about your medical care with a knowledgeable medical practitioner.

"It has become appallingly obvious that our technology has surpassed our humanity." -- Albert Einstein

All postings © copyrighted.

Link to comment
  • Moderator Emeritus

When you have a few free minutes, please add your drug history to your signature like so:

 

http://survivingantidepressants.org/index.php?/topic/893-please-put-your-withdrawal-history-in-your-signature/

 

As Alex said, long-term side-effects aren't necessarily permanent side effects. I've always had a really good memory, at least until I took Lexapro and Ativan per doctor's orders. My memory got really poor during withdrawal, which was very bad due to a too fast taper from Lexapro. My mind was so sped up it seemed I couldn't retain a thought for more than a moment. That began to change after about six months and now, fifteen months past my last day on Lexapro, my memory is as good as ever, as is cognition. I never gained weight or had a problem with libido, so I can't address those from my own experience, but I've never heard of either becoming permanent after being off the drugs for a while.

 

The fact that you're taking good care of yourself and doing well plus your age are much in your favor. It's my understanding that younger brains heal faster.

 

Good for you, getting off of this terrible stuff!

Psychotropic drug history: Pristiq 50 mg. (mid-September 2010 through February 2011), Remeron (mid-September 2010 through January 2011), Lexapro 10 mg. (mid-February 2011 through mid-December 2011), Lorazepam (Ativan) 1 mg. as needed mid-September 2010 through early March 2012

"Never attribute to malice that which is adequately explained by stupidity." -Hanlon's Razor


Introduction: http://survivingantidepressants.org/index.php?/topic/1588-introducing-jemima/

 

Success Story: http://survivingantidepressants.org/index.php?/topic/6263-success-jemima-survives-lexapro-and-dr-dickhead-too/

Please note that I am not a medical professional and my advice is based on personal experience, reading, and anecdotal information posted by other sufferers.

 

Link to comment

Please sign in to comment

You will be able to leave a comment after signing in



Sign In Now
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy